Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 20, NWS Wilmington, OH

March 14, 2024Delaware County, Ohio

NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 8:51 PM EDT for Delaware County, Ohio. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 8:51 PM EDT (00:51 UTC)
Expired
Mar 14, 2024, 9:29 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Delaware County, OH

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 9:01 PM EDTTORNADO 13 S Delaware, OHEF1 tornado with winds to 110 MPH confirmed in Delaware County OH and Licking County OH. This tornado began south of Delaware and ended south of St. Louisville.
Mar 14, 9:04 PM EDTHAIL 1Delaware, OH
Mar 14, 9:06 PM EDTTSTM WND DMG3 Sse Delaware, OH5 homes damaged. Time estimated from radar.
Mar 14, 9:10 PM EDTHAIL 1.752 S Delaware, OH
Mar 14, 9:15 PM EDTHAIL 2Sunbury, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

276 
WFUS51 KILN 150051
TORILN
OHC041-150145-
/O.NEW.KILN.TO.W.0020.240315T0051Z-240315T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
851 PM EDT Thu Mar 14 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Delaware County in central Ohio...

* Until 945 PM EDT.

* At 850 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Ostrander, moving east at 40 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Delaware, Sunbury, Radnor, Galena, Ostrander, Alum Creek State 
  Park, Olive Green, Stratford, Bellepoint, Warrensburg, Center 
  Village, Leonardsburg, Kilbourne and Lewis Center.

This includes I-71 in Ohio between mile markers 124 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4039 8293 4036 8293 4036 8292 4035 8274
      4013 8276 4013 8284 4023 8317 4024 8317
      4025 8325 4040 8325
TIME...MOT...LOC 0050Z 288DEG 34KT 4028 8322 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Hatzos
3 follow-up statements
133 
WWUS51 KILN 150106
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
906 PM EDT Thu Mar 14 2024

OHC041-150145-
/O.CON.KILN.TO.W.0020.000000T0000Z-240315T0145Z/
Delaware OH-
906 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR SOUTHERN
DELAWARE COUNTY...

At 906 PM EDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Delaware, moving east at 45 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Delaware, Sunbury, Galena, Alum Creek State Park, Center Village, 
Leonardsburg, Olive Green, Stratford, Kilbourne, and Lewis Center.

This includes I-71 in Ohio between mile markers 124 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4036 8292 4035 8274 4013 8276 4013 8284
      4022 8310 4025 8314 4036 8312
TIME...MOT...LOC 0106Z 282DEG 38KT 4026 8299 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Hatzos
663 
WWUS51 KILN 150113
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
913 PM EDT Thu Mar 14 2024

OHC041-150145-
/O.CON.KILN.TO.W.0020.000000T0000Z-240315T0145Z/
Delaware OH-
913 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHEASTERN DELAWARE COUNTY...

At 913 PM EDT, a severe thunderstorm with strong rotation was 
located near Sunbury, moving east at 45 mph. A tornado is occurring 
or imminent.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Delaware, Sunbury, Galena, Alum Creek State Park, Center Village, 
Olive Green, and Kilbourne.

This includes I-71 in Ohio between mile markers 125 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4036 8292 4035 8274 4013 8276 4013 8284
      4021 8303 4035 8302
TIME...MOT...LOC 0113Z 287DEG 37KT 4023 8288 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Hatzos
149 
WWUS51 KILN 150129
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
929 PM EDT Thu Mar 14 2024

OHC041-150138-
/O.CAN.KILN.TO.W.0020.000000T0000Z-240315T0145Z/
Delaware OH-
929 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR SOUTHEASTERN DELAWARE COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight EDT for central
Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

&&

LAT...LON 4036 8292 4035 8274 4013 8276 4013 8284
      4021 8303 4035 8302
TIME...MOT...LOC 0126Z 288DEG 34KT 4018 8270 

$$

Hatzos

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
631 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Airmass is continuing to recover across our area late this
afternoon. Scattered thunderstorms off to our west and
northwest will continue to fill in as they move east into our
area over the next few hours. These will likely then sag slowly
southeast across our area and may begin to congeal into more of
a consolidated line or area of storms late this evening into
the early overnight hours. Showers and storms will likely
linger across at least our southern areas through the early
morning hours before tapering off from the northwest later
Friday morning as a cold front moves through. Gusty winds and
hail will be possible with the storms through the evening hours
with periods of locally heavy rain persisting into the
overnight hours.

MVFR to locally IFR vsbys and cigs will also be possible with
the stronger storms. Prevailing cigs will eventually trend down
into MVFR late tonight with some IFR cigs possible through mid
to late morning. MVFR cigs will then prevail through Friday
afternoon before conditions begin to improve heading into
Friday night.

OUTLOOK...MVFR conditions possible Saturday night and again on
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds,
large hail and isolated tornadoes possible. The main severe threat
window will be between 6 PM and midnight. In addition, the storms
will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000-
Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross-
Hocking-Brown-Highland-Adams-Pike-Scioto-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds
and large hail. An isolated tornado cannot be ruled out. The main
severe threat window will be between 7 PM and 1 AM. In addition, the
storms will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

In the hours before

Local storm report, Mar 14, 6:50 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             8 WSW Rockford          40.63N 84.77W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

            Minor damage to homes from hail. Time
            estimated.

&&
Local storm report, Mar 14, 6:58 PM EDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tornado          9 NW Coldwater          40.57N 84.74W
03/14/2024                   Mercer             OH   Emergency Mngr

            Structural damage on Skeels Road. Tornado
            sighted by Fire Department. Time estimated.

&&
Local storm report, Mar 14, 7:17 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
717 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Tornado          4 NW Saint Marys        40.59N 84.45W
03/14/2024                   Auglaize           OH   Emergency Mngr

            EMA reports large tornado on the ground
            north of Highway 33 near the Auglaize/Mercer
            county line. Time estimated.

&&
Local storm report, Mar 14, 8:01 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
801 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             Jackson Center          40.44N 84.04W
03/14/2024  M1.75 inch       Shelby             OH   Trained Spotter

&&
Local storm report, Mar 14, 8:04 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
804 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Tornado          Lakeview                40.49N 83.93W
03/14/2024                   Logan              OH   Trained Spotter

            Multiple buildings destoryed in the Lakeview
            area. Time estimated.

&&
Local storm report, Mar 14, 8:30 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
830 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Hail             Jackson Center          40.44N 84.04W
03/14/2024  M2.75 inch       Shelby             OH   Trained Spotter

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:00 PM EDTTornado Warning Tornado observedILNDarke30 min
Mar 14, 8:23 PM EDTTornado WarningILNDelaware, Logan, Union37 min
Mar 14, 8:26 PM EDTTornado Warning Tornado observedILNDarke, Miami, Shelby34 min
Mar 14, 8:50 PM EDTTornado Warning Tornado observedILNMiami, Shelby25 min
Mar 14, 8:56 PM EDTAreal Flood AdvisoryILNAuglaize, Logan, Shelby3 hr
Mar 14, 9:12 PM EDTSevere Thunderstorm WarningILNChampaign, Logan, Miami, Shelby37 min
Mar 14, 9:13 PM EDTAreal Flood AdvisoryILNDelaware3 hr
Mar 14, 9:15 PM EDTSevere Thunderstorm WarningILNDarke, Montgomery, Preble45 min
Mar 14, 9:16 PM EDTTornado WarningILNLicking59 min
Mar 14, 9:23 PM EDTTornado WarningILNChampaign, Miami37 min
Mar 14, 9:42 PM EDTTornado WarningILNChampaign19 min
Mar 14, 9:44 PM EDTSevere Thunderstorm WarningILNClark, Darke, Greene, Miami, Montgomery, Preble30 min
Mar 14, 9:51 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Fayette, Highland22 min
Mar 14, 9:59 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Delaware, Franklin, Madison, Union31 min
Mar 14, 10:17 PM EDTSevere Thunderstorm WarningILNFranklin, Madison43 min
Mar 14, 10:20 PM EDTSevere Thunderstorm WarningILNClinton, Warren25 min
Mar 14, 10:25 PM EDTAreal Flood AdvisoryILNLicking3 hr
Mar 14, 10:41 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking, Pickaway49 min
Mar 14, 10:51 PM EDTSevere Thunderstorm WarningILNPike, Ross39 min
Mar 14, 10:54 PM EDTSevere Thunderstorm WarningILNHocking22 min
Mar 14, 11:11 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Warren33 min
Mar 14, 11:28 PM EDTSpecial Weather StatementILNFayette32 min
Mar 14, 11:31 PM EDTSpecial Weather StatementILNHocking, Ross29 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.